MHRA/CHM ADVICE: TAPENTADOL (PALEXIA ®): RISK OF SEIZURES
AND REPORTS OF SEROTONIN SYNDROME WHEN CO-
ADMINISTERED WITH OTHER MEDICINES (JANUARY 2019)
Tapentadol can induce seizures and should be prescribed
with caution in patients with a history of seizure
disorders or epilepsy. Seizure risk may be increased in
patients taking other medicines that lower seizure
threshold, for example, antidepressants such as selective
serotonin reuptake inhibitors (SSRIs), serotonin-
noradrenaline reuptake inhibitors (SNRIs), tricyclic
antidepressants, and antipsychotics.
Serotonin syndrome has been reported when
tapentadol is used in combination with serotonergic
antidepressants—withdrawal of the serotonergic
medicine, together with supportive symptomatic care,
usually brings about a rapid improvement in serotonin
syndrome.
PDF page 513
→Appendix 1: opioids
PDF page 513
▶Common or very common Anxiety. appetite decreased.
asthenia. diarrhoea. feeling of body temperature change.
gastrointestinal discomfort. muscle spasms. sleep
disorders. tremor
▶Uncommon Concentration impaired. depressed mood.
dysarthria. dyspnoea. feeling abnormal. irritability.
memory loss. movement disorders. muscle contractions
involuntary. oedema. sensation abnormal. urinary
disorders
▶Rare or very rare Angioedema. impaired gastric emptying.
level of consciousness decreased. seizure. thinking
abnormal
PDF page 513
Avoid—no information available.
PDF page 513
Manufacturer advises caution in
moderate impairment; avoid in severe impairment (no
information available).
Dose adjustments Manufacturer advises reduce initial daily
dose in moderate impairment. For immediate-release
tablets, initiate at 50 mg up to every 8 hours; for oral
Nervous system
solution, initiate at 25 mg up to every 8 hours; for modified-
release tablets, initiate at 50 mg up to every 24 hours.
PDF page 513
Manufacturer advises avoid in severe
impairment (no information available).
PDF page 513